Ohio, 2019

Hail and Damaging Winds in Ohio, August 17, 2019

August 17, 2019 · NWS CLE · 5 events in 3 counties and zones

A low-amplitude shortwave impulse move through southern Ontario. A stalled frontal boundary positioned from west to east near the southern lakeshore of Lake Erie was the focus for scattered organized thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A low-amplitude shortwave impulse move through southern Ontario. A stalled frontal boundary positioned from west to east near the southern lakeshore of Lake Erie was the focus for scattered organized thunderstorms. Modest instability and bulk shear was enough for a few damaging wind reports and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 17, 12:06 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 17, 12:06 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
106 PM EDT Sat Aug 17 2019

.SYNOPSIS...
A zonal flow will set up across the Great Lakes Region this
weekend through the early part of next week which will bring an
active weather pattern as well as above average temperatures. A
trough will cross the Great Lakes Region towards the middle of
next week bringing a cooler and drier airmass to the region for
the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Main concern for this afternoon is developing convection. Area
continues to destabilize with moisture pooling over northern
Ohio and NW PA. Looking at scattered storms for the early
afternoon. Primary concern is the increase in bulk effective
shear approaching 50kts later this afternoon, a change from our
earlier assessment. This increase could provide more support for
organized strong to severe storms with large hail and damaging
winds. Coverage of storms expected to be scattered given lack of
focus apart from outflows. MCS over IN will move east under a
zonal flow this afternoon. It is expected to diminish in
coverage as it pushes east toward OH based on short term models,
however they have struggled with these types of systems so will
monitor closely.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Instability will linger into the Sunday overnight hours, allowing
scattered showers and thunderstorms to persist. A cold front will
approach from the northwest Monday morning and slow down into a weak
west-east oriented stationary front over our forecast area. Although
there is weak upper level forcing, MUCAPE ranging between 2000-3000
J/kg will be plenty to support mostly diurnally driven showers and
thunderstorms, some of which could produce strong downburst winds
and some hail on Monday and Tuesday. There won't be too much
vertical wind shear each of these days, so there won't be much
organized convection and any threat of severe weather will remain
isolated. Flooding could be a concern with a weak stationary front
over our area. PWAT is expected to range between 1.6 and 1.8 with
mean storm motions around 15 to 20 knots. While these numbers aren't
particularly concerning, the presence of a stationary front along
with this environment could prove problematic if we get training
thunderstorms.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A large digging upper trough is expected to move southeast across
Ontario and into the upper Great Lakes region Wednesday. A surface
low is expected to develop over Ontario and into western Quebec. A
cold front extending from the low is expected to sweep through our
forecast area on Wednesday afternoon. A relatively warm, moist
atmosphere will still be in place ahead of this front. With slightly
higher deep layer shear of 25 to 30 knots present on Wednesday,
convection that initiates along and ahead of this cold front should
be more organized that Monday and Tuesday's convection. The threat
for severe weather will be a little bit higher on this day is the
passage of the cold front is during the afternoon when it is most
diurnally favorable. High pressure will follow on Thursday and
Friday, with a big airmass change. Expect mostly sunny skies,
temperatures in the mid to upper 70s and dew points in the upper 50s
on Thursday and Friday, all of which are far more comfortable than
the preceding days.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Scattered thunderstorms expected this afternoon mainly during
peak daytime heating. Showers should reduce in coverage
overnight. Otherwise mainly VFR conditions expected through the
TAF period. A warm and humid night on tap for the area, some
ground fog can't be ruled out. More storms expected Sunday again
timed mainly during peak heating.

OUTLOOK...Intervals of non-VFR possible primarily with
thunderstorms daily through Tuesday.

&&

.MARINE...
Generally west to southwest flow will persist through the weekend. A
west to east oriented stationary front is expected to be present
over or south of the lake on Monday and Tuesday, making winds and
waves a little more variable on those days. Scattered thunderstorms
remain in the forecast through Wednesday. A cold front will move
east across the area Wednesday afternoon. Northerly winds of 10 to
15 knots will follow this, bringing waves of 2 to 4 feet,
likely to be the highest waves in the forecast period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Jamison
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Jamison
MARINE...Saunders
Hazardous weather outlook, Aug 17, 2:31 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
331 AM EDT Sat Aug 17 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-180745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
331 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

Another weak area of low pressure will move from the central to
eastern Great Lakes today. A weak cold front will move into the area
by the afternoon with scattered thunderstorms developing along it. A
few of these thunderstorms may become severe with strong damaging
winds up to 65 mph being the main concern. However large hail up to
quarter size will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional isolated strong to severe thunderstorms may be possible
Sunday afternoon with damaging wind gusts and large hail being the
main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Griffin

In the hours before

Special weather statement, Aug 17, 11:40 AM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1240 PM EDT Sat Aug 17 2019

OHZ014-171715-
Ashtabula Inland-
1240 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ASHTABULA COUNTY...

At 1239 PM EDT, a strong thunderstorm was located near Orwell moving
east at 25 mph. Winds in excess of 40 mph and half inch hail are
possible with this storm.

Locations impacted include...
Orwell, Andover, Hartsgrove, Roaming Shores, Cherry Valley and Rock
Creek.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4169 8052 4150 8052 4150 8101 4171 8096
TIME...MOT...LOC 1639Z 278DEG 21KT 4160 8081

Jamison
Special weather statement, Aug 17, 12:28 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
128 PM EDT Sat Aug 17 2019

PAZ002-171800-
Southern Erie-
128 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE COUNTY...

At 125 PM EDT, a strong thunderstorm was located near Union City
moving east at 25 mph. Winds in excess of 30 mph and half inch hail
are possible with this storm. This storm may intensify, so be
certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

Locations impacted include...
Corry, Union City, Wattsburg and Elgin.

LAT...LON 4185 7990 4200 7993 4204 7977 4200 7975
      4200 7962 4199 7961 4186 7961
TIME...MOT...LOC 1725Z 259DEG 21KT 4193 7981

Jamison
Special weather statement, Aug 17, 12:38 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Cleveland OH
138 PM EDT Sat Aug 17 2019

OHZ014-PAZ003-171800-
Ashtabula Inland-Crawford-
138 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ASHTABULA AND
WESTERN CRAWFORD COUNTIES...

At 136 PM EDT, a strong thunderstorm was located over Pymatuning
Lake moving east at 30 mph. Winds in excess of 40 mph and penny size
hail are possible with this storm. If you are on or near Pymatuning
Lake, get out of the water and move indoors or inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Persons in campgrounds should consider seeking
sturdy shelter until this storm passes.

LAT...LON 4152 8055 4170 8060 4181 8009 4155 8003
TIME...MOT...LOC 1736Z 270DEG 19KT 4161 8046

Jamison
Special weather statement, Aug 17, 1:11 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
211 PM EDT Sat Aug 17 2019

PAZ003-171845-
Crawford-
211 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CRAWFORD COUNTY...

At 209 PM EDT, a strong thunderstorm was located around Conneaut
Lake near Meadville, moving east southeast at 30 mph. Wind gusts up
to 50 mph and penny size hail are possible with this storm.

Locations impacted include...
Meadville, Harmonsburg, Conneaut Lake, Blooming Valley, Townville,
Geneva and Hartstown.

LAT...LON 4155 7992 4154 7993 4151 7998 4149 8000
      4149 8009 4148 8013 4148 8037 4149 8040
      4168 8037 4176 7986 4160 7984
TIME...MOT...LOC 1809Z 280DEG 21KT 4159 8025

Jamison
Special weather statement, Aug 17, 2:10 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
310 PM EDT Sat Aug 17 2019

OHZ014-023-PAZ003-171945-
Trumbull-Ashtabula Inland-Crawford-
310 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TRUMBULL...
SOUTHEASTERN ASHTABULA AND SOUTHWESTERN CRAWFORD COUNTIES...

At 309 PM EDT, a strong thunderstorm was located near Orwell, or 18
miles north of Warren, moving east at 25 mph. Winds in excess of 40
mph and half inch hail are possible with this storm.

Locations impacted include...
Kinsman, Orwell, Andover, Pymatuning Lake area, Cherry Valley and
Jamestown.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4149 8052 4141 8053 4140 8084 4158 8088
      4168 8045 4149 8040
TIME...MOT...LOC 1909Z 267DEG 18KT 4150 8077

Jamison
Special weather statement, Aug 17, 2:21 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
321 PM EDT Sat Aug 17 2019

OHZ011-013-021-022-171945-
Summit-Geauga-Portage-Cuyahoga-
321 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PORTAGE...
SOUTHWESTERN GEAUGA...SOUTHEASTERN CUYAHOGA AND NORTHEASTERN SUMMIT
COUNTIES...

At 320 PM EDT, a strong thunderstorm was located over Solon, or 16
miles southeast of Cleveland, moving east at 25 mph. Torrential
rainfall is occurring with this storm, and may cause localized
flooding. Winds in excess of 40 mph and pea size hail are possible
with this storm.

Locations impacted include...
Solon, Hudson, Twinsburg, Maple Heights, Aurora, Brecksville,
Bedford, Bedford Heights, Pepper Pike, and Moreland Hills.

 Do not drive your vehicle through flooded roadways.

LAT...LON 4128 8160 4143 8159 4150 8127 4126 8124
TIME...MOT...LOC 1920Z 267DEG 17KT 4137 8145

Jamison

The radar

The Cleveland radar (KCLE), 36 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Summit

When
August 17, 2:24 PM EST
Where
Summit County, 1.04 mi W of Twinsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -81.450

Thunderstorm Wind, Portage

When
August 17, 2:32 PM EST
Where
Portage County, 1.73 mi SW of Geauga Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.310, -81.370

Several large trees were blown down.

Thunderstorm Wind, Portage

When
August 17, 2:33 PM EST
Where
Portage County, 0.69 mi S of Geauga Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.320, -81.350

A large tree was blown down.

Hail, Trumbull

When
August 17, 2:46 PM EST
Where
Trumbull County, 1.24 mi ENE of Kinsman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -80.580

Hail, Trumbull

When
August 17, 2:59 PM EST
Where
Trumbull County, 0.52 mi E of Barclay
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.450, -80.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847767, 847770, 847771, 847768, 847769.